Skip Navigation LinksHome > December 1, 2013 - Volume 1 - Issue 5 > Editorial Comment: Cardiac Arrest from Local Anesthetic Tox...
Text sizing:
A
A
A
A&A Case Reports:
doi: 10.1097/ACC.0b013e3182a88776
Case Reports: Case Report

Editorial Comment: Cardiac Arrest from Local Anesthetic Toxicity After a Field Block and Transversus Abdominis Plane Block: A Consequence of Miscommunication Between the Anesthesiologist and Surgeon AND Probable Local Anesthetic Systemic Toxicity in a Postpartum Patient with Acute Fatty Liver of Pregnancy After a Transversus Abdominis Plane Block

Wong, Cynthia A. MD

Free Access
Article Outline
Collapse Box

Author Information

Department of Anesthesiology, Northwestern University Feinberg School of Medicine, Chicago, Illinois, c-wong2@northwestern.edu

Accepted for publication August 6, 2013.

Two case reports by Naidu and Richebe,1 and Scherrer et al.2 highlight the risk of local anesthetic systemic toxicity (LAST) after transversus abdominus plane (TAP) block. In the Naidu and Richebe report, a parturient with acute fatty liver of pregnancy received bilateral TAP blocks 15 hours apart for postcesarean delivery analgesia.1 Thirty minutes after the second block with 0.375% bupivacaine (40 mL [150 mg], 20 mL per side), she had a seizure. Although other etiologies of seizure were possible in this sick patient, the temporal relationship of the seizure to the TAP block suggests LAST may have been responsible for the seizure. In the report by Scherrer et al.,2 a woman received intraperitoneal infiltration with ropivacaine 0.75%, 20 mL (150 mg) by the surgeon at the conclusion of a laparotomy. Forty-five minutes later, the anesthesiologist performed bilateral TAP blocks with 0.75% ropivacaine (40 mL [300 mg], 20 mL per side). Ten minutes later, the patient had a seizure followed by bradycardia and asystole. The TAP blocks in both patients were performed using ultrasound guidance, making an unintentional intravascular injection unlikely. Both patients were relatively small (weights 511 and 572 kg).

Recent investigations suggest that plasma levels of local anesthetic after a TAP block are within the range that might cause LAST. Griffiths et al.3 reported plasma concentrations of ropivacaine in 30 parturients receiving bilateral TAP blocks after cesarean delivery (total ropivacaine dose 2.5 mg/kg in 40 mL, 20 mL per side). The highest individual plasma ropivacaine concentration was 3.76 µg/mL measured 10 minutes after the TAP block. Twelve patients had ropivacaine concentrations in the first hour exceeding 2.2 µg/mL, the widely quoted threshold for LAST, and 3 patients had mild symptoms of LAST. The peak plasma level occurred at 30 minutes. In contrast, in 8 men volunteers (mean weight 81 kg) receiving bilateral TAP blocks with 0.375% ropivacaine (total 60 mL, 225 mg), all plasma ropivacaine concentrations were <2.2 µg/mL.4 Similar to the Griffiths et al.3 study, the mean (± SD) peak plasma concentration occurred at 35 ± 7 minutes.4 In a third study, Kato et al.5 performed bilateral TAP blocks in 12 women (mean weight 55 kg) undergoing gynecologic procedures under general anesthesia. The blocks were performed with 1% lidocaine (40 mL [400 mg], 20 mL per side) after induction of anesthesia. Similar to the previous studies, the mean peak plasma concentration occurred at 30 minutes (range 15–60 minutes). The mean (± SD) maximum plasma concentration was 3.6 ± 0.7 µg/mL (range 2.7–5.5).5 Similar to the findings with ropivacaine, the lidocaine concentration levels measured in some study subjects were within the concentration range in which mild LAST may be observed (5–10 µg/mL).6

These recent studies3,5 suggest that local anesthetic absorption from the TAP is significant, and even the use of “usual” doses can result in plasma levels which approach or exceed levels at which mild LAST is observed in some individuals. The risk for toxicity may be greater in women or those of small stature. The case reports confirm that the safety margin is low. The patient in the Naidu and Richebe report1 may have had altered protein binding or slowed metabolism because of her liver disease, leading to prolonged plasma levels of free bupivacaine. The patient in the Scherrer et al. report2 inadvertently received a double dose of ropivacaine because both the surgeon and anesthesiologist injected ropivacaine within a 45-minute interval. The studies and reports suggest that patients should be observed in a monitored setting for at least 45 minutes after a TAP block is performed. Doses may need to be adjusted, particularly in smaller adults. Ropivacaine may be a safer drug than bupivacaine for this indication.

Cynthia A. Wong, MD

Department of Anesthesiology

Northwestern University Feinberg School of Medicine

Chicago, Illinois

c-wong2@northwestern.edu

Back to Top | Article Outline

REFERENCES

1. Naidu RK, Richebe P. Probably local anesthetic systemic toxicity in a postpartoum patient with acute fatty liver of pregnancy after a transversus abdominis plane block. Anesth Analg Case Reports. 2013

2. Scherrer V, Compère V, Loisel C, Dureuil B. Cardiac arrest from local anesthetic toxicity after a field block and transversus abdominis plane block: a consequence of miscommunication between the anesthesiologist and surgeon. Anesth Analg Case Reports. 2013

3. Griffiths JD, Le NV, Grant S, Bjorksten A, Hebbard P, Royse C. Symptomatic local anaesthetic toxicity and plasma ropivacaine concentrations after transversus abdominis plane block for Caesarean section. Br J Anaesth. 2013;110:996–1000

4. Børglum J, Jensen K, Christensen AF, Hoegberg LC, Johansen SS, Lönnqvist PA, Jansen T. Distribution patterns, dermatomal anesthesia, and ropivacaine serum concentrations after bilateral dual transversus abdominis plane block. Reg Anesth Pain Med. 2012;37:294–301

5. Kato N, Fujiwara Y, Harato M, Kurokawa S, Shibata Y, Harada J, Komatsu T. Serum concentration of lidocaine after transversus abdominis plane block. J Anesth. 2009;23:298–300

6. Lin Y, Liu SSBarash PG, Cullen BF, Stoelting RK, Cahalan MK, Stock MC, Ortega R. Local anesthetics. Clinical Anesthesia. 2013, pp 561–5797th ed Philadelphia, PA Wolters Kluwer, Lippincott Williams & Wilkins

© 2013 International Anesthesia Research Society

Login

Become a Society Member